July 21, 2020 at 12:39 pm #26319
I have been taking Ativan (lorazepam) as needed for anxiety for several years. Recently, I was told by my PCP that he was going to cut my dosage. Then he said that they were suggesting that doctors take patients off of Ativan and consult with a psychiatrist. I already have a therapist, not a psychiatrist, so that is yet another specialist to add to my mix. I am not happy about this and although I already added one, it seems like a waste of time to do a virtual visit with yet another doctor for my anxiety medication. That is yet another bill, too.
Is this only in Texas?
Have any of you had this problem? If so, what did you do? Who orders and refills your anxiety medication? MY PCP has done it for years.
July 21, 2020 at 2:38 pm #26321Linda L JacobsParticipant
Hi Jen, i take Ativan to help sleep on occasion, I was just about to refill my script. The last bottle of 30 lasted me 1 1/2 years, I will let you know if I have any problem.
July 21, 2020 at 3:41 pm #26324
@jenc and @lindaljacobs I was prescribe Ativan when my son was listed for transplant. I believe it helped me a lot, to the point that I never went off of it. However, a few years ago my doctor told me she really needed to changed it for something else because Ativan is risky to take with Long QT syndrome. I don’t know if that is the case for other heart conditions so if you have one, I would ask your doctor about it.
She replaced it with Sertraline (Zoloft) and I didn’t feel like it was as effective as the Ativan, but if I ever skipped a few days I would notice an increase in anxiety. I was on 50MG’s which is considered a low dose. This year I asked if she could increase it to 100MG’s. She did but informed me if my anxiety continued to be an issue after that she would recommend therapy.
I haven’t had problems getting it filled but I have the impression that doctors are very hesitant about increasing dosages. Jen – do you think it might be more of an insurance issue?
July 21, 2020 at 4:07 pm #26329Carol VolckmannParticipant
I have been on Temazapan for the last several years – it allows me to get some sleep. My primary doctor really gave me a hard time. He finally quit and renews my prescription. He sad taking any of these anxiety meds can lead to dementia – I said so would lack of sleep every night. My Rhumotologist had no problem with it.
I am so very sorry you are having such a tough time with issue which seem to be completely unrelated to PH. I have never had your symptoms. I hope you and your team can pull all if tbis together and be able to define your symptoms and be able to give you the meds you need – very soon!!!! I don’t think you need another therapist – you know your body, you know when things are not right. Maybe responding like all this was happening to someone you love, what would you advise them to do?
July 22, 2020 at 10:17 am #26345
Hi @lindaljacobs, I hope that you will not have any issues with your refill. I have had some medications that last me that long, but I use Ativan most days, and I do not get a large quantity at once, usually enough for about 3 months. @colleensteele brings up an important side effect of many anti-anxiety medications; long QT syndrome is something that we do need to monitor.
Let us know how things go.
July 22, 2020 at 10:31 am #26346
Hi @colleensteele, thanks, yes, I find that interesting about Ativan and long QT syndrome. I was never warned of this with Ativan, but the medication that the psychiatrist switched me to, Celexa, has that side effect and warning. I do recall several antianxiety and antidepressants that have this side effect.
I am happy that you are doing well on Zoloft. I was prescribed Zoloft several years ago by my PCP after a hospitalization. I only took it a few days, maybe a week, then had to taper off of it. It made me feel strange, It was not like myself, and something felt “off.”
It is complicated when we have health concerns that contraindicate using so many medications. Wouldn’t you agree? Or in my case, my body is not textbook, hehe.
July 22, 2020 at 6:34 pm #26363
@jenc do you have long QT as well? I’ve known several PH patients, including Cullen, who have it and it’s made me wonder if there is any connection between the two. Cullen’s QT is hereditary and it’s what he was diagnosed with first. His was much – much more severe than mine.
I was on Ativan for years until a new doctor told me I really shouldn’t be on it. I’m sorry you had that experience with Zoloft. At first I didn’t think it was as effective as Ativan but eventually I noticed that it was helping. I haven’t felt “off” with it except if I miss taking it multiple days. I would start to feel “different” in a way I can’t even describe. For that reason I would rather stay at a lower dose.
By the way, I agree with @cdvol3gmail-com, I don’t know think you need another therapist. What are your thoughts about that suggestion?
July 24, 2020 at 11:21 am #26375
Hi @colleensteele, I do not have long QT syndrome but was told with PH that I have to take those precautions with medications that are known to cause or add to long QT syndrome.
I did reply to @cdvol3gmail-com via a message as it was not letting me write back for some reason. It may have been my Mac, as I also had issues with WP that day. I agree that I should not need to see a psychiatrist when I see a talk therapist already. She is a psychologist. The psychiatrist told me this week that new rules started in March about anti-anxiety medications here in Texas. I am wondering if any other states were affected. I say not a great time to mess with patients’ anxiety meds during a pandemic. Wouldn’t y’all agree?
July 24, 2020 at 2:21 pm #26383
- You must be logged in to reply to this topic.